Ipilimumab Induced Encephalitis: A Case Report
- *Corresponding Author:
- Karen Boyd
Department of Medical Oncology
Beatson West of Scotland Cancer Centre
Glasgow, United Kingdom
Email: [email protected]
Received date: March 30, 2015; Accepted date: June 18, 2015; Published date: June 23, 2015
Citation: Boyd K, Kalladka D, Overell J, Waterston A (2015) Ipilimumab Induced Encephalitis: A Case Report. Immunome Res 11:092. doi:10.4172/1745-7580.1000092
Copyright: © 2015 Boyd, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Background: Cytotoxic T-lymphocyte-associated protein-4 (CTLA-4) is a helper T cell protein receptor that down regulates the immune system when bound to antigen presenting cells. Ipilimumab selectively binds to CTLA-4 inhibiting the immune tolerance to tumour cells and has recently been approved for the treatment of metastatic melanoma. Autoimmune sequelae are side-effects of such immunomodulatory therapies. We describe the first case of ipilimumab induced delayed onset encephalitis.
Case: A 71 year-old man with BRAF wild-type metastatic melanoma received ipilimumab as first-line therapy. He presented with generalised weakness and headache following cycle 2 of ipilimumab. Blood analyses confirmed panhypopituitarism and MRI showed lymphocytic infiltration of pituitary gland, confirming autoimmune hypophysitis. Hormone replacement and a course of dexamethasone resolved the initial symptoms. Two months later he developed myoclonic jerks, drowsiness and mood elevation. CSF protein was raised with normal white and no malignant cells. Ipilimumab was stopped and high dose methylprednisolone was intiated resulting in improvement within 24hours. Post methylprednisolone electroencephalogram showed normal background activity with no
Discussion: Gastrointestinal (colitis, nausea), skin (pruritis, rash) and fatigue are the most common (30-40%) ipilimumab induced side effects. Endocrinopathies are reported in 1-2% of patients. CTLA-4 is expressed by pituitary gland thereby being susceptible for lymphocytic hypophysitis following ipilimumab. Neurological side effects are even rarer yet (<1%). Autoimmune encephalitis can be a delayed response and in our case was around 2 months after second dose of ipilimumab therapy. No cases of delayed onset ipilimumab induced encephalitis have been described as yet, but with increasing use of immune therapies which up-regulate T cells, rarer immune sequelae are
likely to be on the rise.
Conclusion: Ipilimumab caused delayed onset autoimmune encephalitis and hypophysitis that was steroid responsive. Multi-specialty approach with early intervention of a neurologist and endocrinologist is a must for improved identification, treatment and outcomes.